FDA/CDC

CDC warns of hepatitis A outbreaks in injection drug users


 

The Centers for Disease Control and Prevents has issued a Health Advisory regarding hepatitis A outbreaks within the United States among injection drug users.

From January 2017 to April 2018, more than 2,500 cases of hepatitis A infection associated with person-to-person transmission were reported to the CDC; of the 1,900 cases where risk factors are known, 68% were related to drug use, homelessness, or both. Various state responses caused a shortage in hepatitis A vaccine during this time, however, because of improvements in controlling outbreaks and an increased vaccine supply, the vaccine has become more available.


Usage of contaminated needles or other injection paraphernalia increase risk of hepatitis A infection, and transience, economic instability, limited health care access, distrust of public officials and public messages, and frequent lack of follow-up contact information in the population who regularly inject drugs make them difficult to reach with preventative services, such as vaccination, use of sterile injection equipment, and case management and contact tracing.

“These challenges make outbreaks among these groups difficult to control,” the CDC said in a statement.

The CDC recommends health departments ensure people who report drug use are vaccinated for hepatitis A, and consider programs to educate at-risk populations, as well as to provide vaccinations in places where at-risk populations may seek treatment. Health care providers should encourage patients who report drug use to be vaccinated for the disease.

For health care professionals, the CDC recommends considering a diagnosis of hepatitis A in any patient with jaundice and clinically compatible symptoms. The agency also recommends one dose of single-antigen hepatitis A vaccine or immune globulin within 2 weeks of exposure for unvaccinated patients who have been exposed to hepatitis A virus.

Find the full Health Advisory on the CDC website.

Next Article:

   Comments ()